Nebraska, 2012

Hail in Nebraska, August 7, 2012

August 7, 2012 · NWS GID · 6 events in 3 counties and zones

Between 430 PM and 730 PM CDT on this Tuesday, a slow-moving complex of severe thunderstorms with large hail pounded a localized area north of state Highway 92, primarily affecting western Nance, southeastern Greeley and northern Howard Counties. Despite this fairly limited areal coverage, there were numerous reports of hail ranging from nickel up to golf ball size, with most of these reports…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 430 PM and 730 PM CDT on this Tuesday, a slow-moving complex of severe thunderstorms with large hail pounded a localized area north of state Highway 92, primarily affecting western Nance, southeastern Greeley and northern Howard Counties. Despite this fairly limited areal coverage, there were numerous reports of hail ranging from nickel up to golf ball size, with most of these reports concentrated along a roughly 25-mile long corridor extending from west of Belgrade southwest through the Wolbach and Elba areas. Golf ball size hail reportedly shattered a windshield three miles northwest of Wolbach. Despite the slow-moving nature of these storms, the highest-known rainfall total within the affected area was only 1.34 inches in Wolbach. The initial severe storm rapidly intensified across western Nance County between 430 and 5 PM CDT before drifting slowly west-southwest toward Wolbach and Elba during the ensuing few hours. At times, the dominant storm core took on supercell characteristics as it merged with other storms developing in Greeley County. Finally between 7 and 730 PM CDT, the storm complex weakened over Howard County and soon dissipated, with no further thunderstorm development noted within South Central Nebraska. On the synoptic scale aloft, this event was driven by transient shortwave energy passing through northwest flow along the eastern periphery of an expansive mid-upper ridge centered over the Four Corners and Intermountain West regions. Features at the surface were fairly subtle, with storm initiation likely sparked by mesoscale convergence along a weak trough axis. Mesoscale severe weather parameters at mid-afternoon included around 2000 J/kg mixed-layer CAPE but no more than 30 knots of 0-6 kilometer deep layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 2:37 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 7, 2:37 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CDT TUE AUG 7 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.  FOCUS IS ON CONVECTIVE
POTENTIAL TONIGHT.  THE PATTERN ALOFT FEATURED AN UPPER RIDGE OF
HIGH PRESSURE EXTENDING FROM THE DESERT SOUTHWEST NORTHWARD ACROSS
THE ROCKIES.  ALONG THE EASTERN PERIPHERY OF THE RIDGE...NORTHWEST
FLOW WAS IN PLACE ACROSS THE CENTRAL PLAINS...WITH EMBEDDED
SHORTWAVE TROUGHS TRANSLATING SOUTHEAST THRU THE FLOW.  THIS
ACTIVITY HAS GENERATED SHOWERS AND STORMS TODAY AND AS AN UPSTREAM
WAVE NEAR THE NEB/SD STATE LINE TRANSLATES SOUTHEAST THIS
EVENING...ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE HEADING INTO
THE EVENING.  SPC MESOANALYSIS INDICATES MLCAPES AROUND 2000 J/KG
AND LIMITED SHEAR...WITH SREF FORECAST PARAMETERS INDICATING SIMILAR
VALUES INTO THE EVENING.  IN THIS ENVIRONMENT...WE MAY
INTERMITTENTLY EXPERIENCE A STRONG TO MARGINALLY SEVERE STORM INTO
THE FIRST PART OF THE EVENING THEN TSTM CHCS DIMINISH HEADING INTO
TONIGHT.

A MORE PRONOUNCED SHORTWAVE TROUGH TRANSLATES SOUTHEAST ALONG THE
MISSOURI RIVER LATE TONIGHT AND WEDNESDAY WITH A FRONTAL BOUNDARY
SWITCHING WINDS NORTHERLY WEDNESDAY. DRIER AIR ADVECTS IN BEHIND
THE BOUNDARY WITH DPS DROPPING INTO THE 40S AND 50S. THE BOUNDARY
REACHES OUR SOUTHAST ZONES BY LATE AFTN WITH 12Z NAM AND 4KM SPC
WRF SUGGESTING AN OUTSIDE CHC FOR CONVECTION IN VCNTY OF BOUNDARY.
CONFIDENCE IN DEVELOPMENT IS NOT HIGH BUT SOMETHING TO KEEP AN EYE
ON.

REGARDING TEMPERATURES...LOW TEMPERATURES TONIGHT WILL AVERAGE IN
THE 60S IN A SIMILAR AIRMASS FROM THE PAST COUPLE OF NIGHTS. THE WARM
AIRMASS REMAINS IN PLACE ON WEDNESDAY WITH H85 TEMPS IN THE UPPER
20S CELSIUS. FORECAST SOUNDINGS INDICATE MIXING WELL ABOVE THIS IN
THE DRY AIRMASS AND EXPECT TEMPS TO CLIMB TO THE 90S FOR HIGHS.

FIRE WEATHER...RELATIVE HUMIDITY VALUES DROP TO THE LOW 20TH
PERCENTILE IN OUR WESTERN ZONES WEDNESDAY AFTERNOON AS DPS LOWER
AND TEMPS RISE...AND WINDS LOOK TO REMAIN JUST BELOW HEADLINE
CRITERIA. FOR NOW WILL JUST MENTION ELEVATED FIRE CONCERN IN HWO.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY.

AS THE UPPER LEVEL RIDGE CONTINUES TO AMPLIFY OVER THE COLORADO
ROCKIES REGION THROUGH THE SHORT TERM...AN UPPER LEVEL TROUGH WILL
CONTINUE TO DEEPEN OVER THE EASTERN HALF OF THE CONUS. THROUGH MUCH
OF THE MID TERM PERIOD...THE PLAINS REMAIN JUST ON THE WESTERN
PERIPHERY OF THE DEEPENING TROUGH AXIS...AND THUS MOST OF THE UPPER
LEVEL SHORT WAVES REMAIN EAST OF THE PLAINS. AT THE SURFACE...A
BROAD AREA OF HIGH PRESSURE WILL SINK ACROSS MUCH OF PLAINS REGIONS
INTO THE GREAT LAKES REGIONS THROUGH FRIDAY...WITH THE SURFACE RIDGE
AXIS SLOWLY SHIFTING EAST. NORTH WINDS CAN BE EXPECTED AHEAD OF THE
SURFACE RIDGE...BEFORE TURNING EASTWARD AS THE SURFACE HIGH SINKS
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. COOLER AIR WILL SLIDE
SOUTH WITH THE SURFACE HIGH...SLIDING ACROSS THE PLAINS FROM THE
EAST. WITH COOLER 850 TEMPERATURES RANGING IN THE MID TO UPPER
TEENS...HIGH TEMPERATURES ROUGHLY 5 DEGREES BELOW NORMAL CAN BE
EXPECTED. THUS...WENT WITH LOW TO MID 80S ACROSS MUCH OF THE CWA
WITH A FEW UPPER 80S ACROSS NORTH CENTRAL KANSAS BOTH THURSDAY AND FRIDAY.
WITH THE PLAINS SITUATED BETWEEN THE UPPER LEVEL SYSTEMS...A DRY
FORECAST IS EXPECTED THROUGHOUT THE MID TERM.

LOOKING TOWARDS THE LONG TERM PERIOD...THE UPPER LEVEL TROUGH WILL
SLOWLY DRIFT ACROSS THE OHIO RIVER VALLEY WHILE THE RIDGE BREAKS
DOWN ACROSS THE SOUTHWEST. A FEW UPPER LEVEL PERTURBATIONS WILL
LIKELY SLIDE THROUGH THE DAKOTAS DURING THE LONG TERM...WITH
POSSIBLE CHANCES FOR PRECIPITATION EXPECTED. BEGINNING SATURDAY
NIGHT...ONE SUCH WAVE WILL SLIDE ACROSS SOUTH DAKOTA...WHILE A
SURFACE LOW DEVELOPS OVER THE FRONT RANGE. MODELS REMAIN INCONSISTENT
THROUGHOUT THE LONG TERM ON PLACEMENT AND TIMING OF POPS...BUT AT
LEAST EXPECT SOME CHANCE FOR POPS IN THE PERIOD. DECIDED TO CONTINUE
WITH ALLBLEND POPS LEAVING SLIGHT TO CHANCE MENTION IN FRIDAY NIGHT
THROUGH SATURDAY...AS THE UPPER LEVEL WAVE AND DECENT POSITIVE
VORTICITY ADVECTION PER THE GFS SOLUTION SLIDES EASTWARD ACROSS THE PLAINS.

TOWARDS THE END OF THE PERIOD...A SECONDARY UPPER LEVEL TROUGH WILL
BEGIN TO DEEPEN ALONG THE WESTERN COAST...THUS SHIFTING THE UPPER
LEVEL RIDGE EASTWARD. ALTHOUGH MODELS TRY TO INDICATE SOME RIDGING
OVER THE PLAINS...NUMEROUS SHORT WAVES WILL LIKELY RIDE ALONG THE
UPPER PERIPHERY...COMBINED WITH SURFACE LOWS ALONG THE FRONT
RANGE...LIKELY GENERATING SOME CHANCES FOR POPS BY MIDWEEK. WHILE
DECIDED TO CONTINUE WITH ALL BLEND POPS IN THE PERIOD...CONFIDENCE
IS NOT HIGH REGARDING TIMING AND LOCATION OF POPS. AS THE GFS
SOLUTION SUGGESTS A MORE DAY TIME EVENT...WHILE THE ECMWF SUGGESTS A
MORE MONDAY NIGHT SOLUTION.

AS FOR TEMPERATURES IN THE LONG TERM...FAIRLY NORMAL TEMPERATURES
RETURN TO THE FORECAST AREA WITH ROUGHLY UPPER 80S TO LOWER 90S
EXPECTED.

&&

.AVIATION...18Z TAF. SHOWERS AND THUNDERSTORMS THUS FAR HAVE
REMAINED WEST AND SOUTH OF THE TERMINAL TODAY...HOWEVER RESIDUAL
OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION COMBINED WITH AN
UPPER LEVEL DISTURBANCE CROSSING NEBRASKA WILL BRING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS TO THE TERMINAL LATER THIS AFTERNOON
INTO THIS EVENING. WINDS WILL BE FAIRLY LIGHT AND VARIABLE DURING
THE DAY TODAY...THEN WINDS WILL TRANSITION NORTHWESTERLY WEDNESDAY
MORNING FOLLOWING A FRONTAL PASSAGE. WIND SPEEDS WILL INCREASE
NEAR 15KTS. DRIER AIR WILL ADVECT IN BEHIND THE FRONT WEDNESDAY
WITH DRY CONDITIONS EXPECTED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 7, 2:03 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT TUE AUG 7 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
303 PM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST INTO TONIGHT. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A STRONG TO SEVERE STORM IS
POSSIBLE. NICKEL TO QUARTER SIZE HAIL AND 50 TO 60 MPH WILL BE THE
PRIMARY HAZARDS FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED FIRE DANGER CONDITIONS EXIST WEDNESDAY AFTERNOON FOR
LOCATIONS WEST OF A LINE FROM LEXINGTON TO PHILLIPSBURG.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FRIDAY NIGHT
THROUGH SATURDAY NIGHT...AND AGAIN BOTH MONDAY AND TUESDAY.
CURRENTLY...THE PROBABILITY FOR SEVERE WEATHER WITH THE
THUNDERSTORM ACTIVITY APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS INTO THE
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 7, 3:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
444 PM CDT TUE AUG 7 2012

NEZ041-072215-
NANCE NE-
444 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NANCE COUNTY UNTIL 515 PM
CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGRADE...OR 38 MILES NORTH OF GRAND
ISLAND...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELGRADE...
  FULLERTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4153 9785 4133 9791 4137 9827 4148 9828
      4149 9811 4150 9810 4150 9805 4151 9804
      4152 9790 4152 9789
TIME...MOT...LOC 2145Z 282DEG 12KT 4144 9812

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Nance

When
August 7, 3:45 PM CST to 4:00 PM CST
Where
Nance County, 8 mi W of Belgrade
Measured
0.88 in hail
Reported by
Public
Coordinates
41.480, -98.225

Hail, Greeley

When
August 7, 4:20 PM CST to 4:50 PM CST
Where
Greeley County, 3 mi E of Wolbach
Measured
1 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.400, -98.342

Hail up to the size of quarters started falling around 520 pm CDT and continued to fall until about 550 pm CDT. The ground was completely covered with hail and visibility was poor as the hail fell.

Hail, Greeley

When
August 7, 4:41 PM CST
Where
Greeley County, 1 mi E of Wolbach
Measured
1.75 in hail
Property damage
$25,000
Reported by
County Official
Coordinates
41.400, -98.381

Hail, Greeley

When
August 7, 5:00 PM CST to 5:15 PM CST
Where
Greeley County, 3 mi NW of Wolbach to 3 mi SW of Wolbach
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.431, -98.441

Hail up to the size of golf balls fell, resulting in a shattered windshield 3 miles northwest of Wolbach.

Hail, Howard

When
August 7, 6:00 PM CST
Where
Howard County, Elba
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -98.580

Hail, Howard

When
August 7, 6:00 PM CST to 6:10 PM CST
Where
Howard County, 2 mi E of Elba to 2 mi SE of Elba
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.280, -98.541

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391194, 391195, 391196, 391198, 391201, 391202.